One of the most common causes of sexual pain comes from hormonal changes (decreased estrogen and testosterone) that causes vaginal and vulvar tissue to become thin. This leads to dryness, irritation, tearing, and pain at the vestibule (vestibulodynia.) Vaginal atrophy is a common symptom of Genitourinary Syndrome of Menopause (GSM).
There are many causes of these hormonal changes including hormonal contraceptive (pills patchs, rings, shots, and IUDs,) infertility medications, treatment for endometriosis (Lupron, oral contraceptives), removal of the ovaries, and menopause. This condition continues to worsen over time for a menopausal woman unless treated.
Common symptoms of vulvar and vaginal atrophy include: pain upon penetration, vaginal dryness, decreased lubrication, decreased arousal, decreased libido, stinging, and irritation. Over time symptoms will worsen without treatment.
Treatment options in a premenopausal woman include stopping taking the medication that is causing the hormonal changes. There are also systemic or topical estrogen and/or testosterone one can take, however these are not FDA approved. Postmenopausal women should consider using an FDA-approved estradiol cream (Estrace) or insert (Vagifem, Imvexxy), DHEA (Intrarosa) or SERM (Osphena).